Tinnitus is described as sounds that you hear that are not within the normal environment because they are generated within your brain. There are some medications that can cause tinnitus through a process known as ototoxicity. These could be either everyday over the counter medications or prescription medications. This article will go into this topic in more detail including what to expect with medications that may cause tinnitus and what treatment options are available for patients who are experiencing tinnitus.
Which Medications Can Cause Tinnitus?
Tinnitus or ringing in the ears caused by medications is rare, however, there are several medications that have been implicated in causing or contributing to tinnitus development. This side effect is not limited strictly to over the counter (OTC) or prescription (Rx) medications, nor to any individual drug class. Some classes which have been associated with tinnitus are pain medications, cancer medications, anti-anxiety medications, antidepressants, antibiotics, diuretics, anti-malarial medications, and blood pressure medications. Use of any of the medications mentioned in this article is unlikely to result in the development of tinnitus, however, if you develop new or worsening tinnitus after starting medication, talk to your primary care provider first before making any changes to your medications.
Certain over the counter pain medications such as naproxen (Aleve®), ibuprofen (Advil®, Motrin®), and aspirin may cause tinnitus in high doses, however this will usually resolve once the medication is stopped.
Cancer medications are some of the most ototoxic (causing damage to the auditory system). Your physician will likely be aware of any potential side effects of tinnitus or hearing loss, and it is usually recommended that patients get frequent hearing evaluations while taking any cancer medications. This allows the audiologist and the physician to work as a team to determine that the cancer is appropriately treated without causing damage to the hearing organs.
Anti-anxiety medications, specifically benzodiazepines, also have been associated with tinnitus. These symptoms are usually a result of withdrawal from the medication. You should talk to your prescriber before you discontinue these medications to avoid any symptoms of tinnitus. These medications include alprazolam (Xanax®), diazepam (Valium), and lorazepam (Ativan®).
Anti-depressants are often used to treat the depressive symptoms that can occur as a result of tinnitus, however, some studies have found that they can occasionally cause or worsen tinnitus. Some specific antidepressant medications that have been linked to tinnitus are amitriptyline (Elavil®) and nortriptyline (Pamelor®).
Commonly prescribed antibiotics associated with the development of tinnitus include azithromycin (Zithromax®) and clarithromycin (Biaxin®). This effect tends to be seen mostly in long-term use and usually goes away after stopping the medication. Some case reports have observed cases of tinnitus in patients taking ciprofloxacin (Cipro®) or moxifloxacin (Avelox®).
Diuretics (“water pills”) such as furosemide (Lasix®), bumetanide (Bumex®), and torsemide (Demodex®) have also been associated with the development of tinnitus. This side effect is more likely to occur in higher doses or in patients with kidney disease.
Anti-malarial medications hydroxychloroquine (Plaquenil®) and chloroquine (Aralen®) have been shown to present a risk for the development of tinnitus. These medications have become more common in the media recently due to their association with COVID-19. These medications have been linked not only to cases of tinnitus but to hearing loss and vertigo as well, with hearing loss sometimes being irreversible.
Isotretinoin (Accutane®, Claravis®) is used to treat severe acne and has been associated with tinnitus that usually resolves after discontinuation of the medication.
Finally, some blood pressure medications have occasionally been associated with tinnitus. These include bisoprolol (Zebeta®), nebivolol (Bystolic®), and irbesartan (Avapro®).
These are some of the most common medications associated with tinnitus, but the American Tinnitus Association has provided a more complete list here. Once again, if you develop new or worsening tinnitus after starting a new medication, please speak with your primary care provider before making any changes to your medications.
What Is An Ototoxic Drug?
An ototoxic drug is one that causes damage to any part of the auditory system. There are microscopic structures called hair cells in the ear that help to transfer sounds via nerves to the brain. If there are changes in the body chemistry from changes in blood sugar, hormones, or other changes in the blood, this can occasionally result in damage to the hair cells. This damage can sometimes occur either as a result of the condition (diabetes, high blood pressure, etc.) or more rarely, from the medication that is used to treat the condition. Any damage to the auditory system usually results in an underlying hearing loss as well, but it is possible for damage to cause no effect to hearing thresholds but to create a side effect of tinnitus.
Tinnitus symptoms are often described as any abnormal sound that is not present in a certain environment. Examples of this are ringing, buzzing, whirring, whooshing, and sometimes insect sounds. There is a range of how often these sounds may be heard, with some patients hearing this only occasionally and others constantly. Ultimately, the most important factor is how bothersome these symptoms are. There are those who may only hear it once per month or even less often.
One of the most common times that tinnitus is noticeable is when people are trying to go to sleep, which is usually bothersome because it can sometimes impact how well you can sleep. Some patients feel that it may wake them up in the middle of the night. In the most severe cases, people hear tinnitus constantly and feel that it affects their daily life including their ability to sleep and understand when people are speaking. This is sometimes due to the severity of an underlying hearing loss rather than the tinnitus directly however.
Common Causes Of Tinnitus
Some of the primary causes of tinnitus are hearing loss, ototoxic medications, noise exposure, ear infections, or head and neck injuries. The most common cause is hearing loss, and though it is hard to pinpoint exactly how the system is working, it seems that it is acting like a phantom limb syndrome. When certain regions of the brain do not get access to sound for a long period of time, those parts of the brain start to send off signals spontaneously. So the sounds that patients hear are not usually even generated in their ear, but they are actually created within their brains.
Ototoxic medications can also either worsen the effects of the hearing loss or can cause damage that causes the sensation of tinnitus without the presence of a hearing loss.
Noise exposure is most often associated with hearing loss and typically results in hearing loss at specific pitches, which is usually where the tinnitus is present.
Ear infections can also cause tinnitus because of pressure placed on the system that causes a decrease in sound passing through the system, which then leads to tinnitus. In these cases, as soon as the infection is corrected, the tinnitus usually goes away. This is something that you should consult with your doctor about for a proper treatment protocol.
Head and neck injuries can also cause tinnitus, usually because there was either damage to the auditory system or to the brain directly. If you have a head injury that results in a sudden loss of hearing or tinnitus, you should consult with your primary care provider.
How Is Tinnitus Diagnosed?
Tinnitus can be diagnosed in a number of ways, with the most thorough being a full hearing evaluation. This assessment allows you to determine if there is any underlying hearing loss. This will also look at the ability to process words in quiet. Different sound sources are used to test if the issue is in either the outer or middle ear, or whether it is the typically permanent loss of the inner ear. There is also a diagnostic tool called “ Pitch and Loudness Matching”, which is when the provider looks at how loud your tinnitus seems to be and what pitch it is closest to. All of this information allows the provider to make an informed recommendation of treatment for your specific symptoms. Knowing your hearing thresholds, tinnitus pitch, and tinnitus volume will allow the audiologist to provide a plan to treat the hearing loss or to recommend a masking stimulus most appropriate for the treatment of your tinnitus.